clopen.solutions
OP-00280 Open

The sharp ratio of the first two buckling eigenvalues

Submit a result

Let $d \ge 2$ and let $\Omega \subset \mathbb{R}^d$ be a bounded connected domain with smooth boundary. Let $0 < \Lambda_1 \le \Lambda_2 \le \cdots$ be the eigenvalues, counted with multiplicity, of the clamped buckling problem $$\Delta^2 u = -\Lambda \Delta u \ \text{ in } \Omega, \qquad u = \partial_\nu u = 0 \ \text{ on } \partial\Omega,$$ and let $j_{a,1}$ be the first positive zero of the Bessel function $J_a$. For a ball, $\Lambda_2 / \Lambda_1 = j_{d/2+1,1}^2 / j_{d/2,1}^2$, about $1.796$ for the disk. Payne, Pólya and Weinberger proved $\Lambda_2 / \Lambda_1 < 3$ for planar domains, and Hile and Yeh improved this to $\Lambda_2 / \Lambda_1 \le (d^2 + 8d + 20)/(d + 2)^2$ in $\mathbb{R}^d$, which is $2.5$ in the plane.

Problem. Is $$\frac{\Lambda_2(\Omega)}{\Lambda_1(\Omega)} \le \frac{j_{d/2+1,1}^2}{j_{d/2,1}^2}$$ for every $d \ge 2$ and every such $\Omega$?

Source: Ashbaugh (1999), §4, (4.8), by analogy with the Payne–Pólya–Weinberger conjecture for membranes; see Ashbaugh, Gesztesy, Mitrea, Shterenberg and Teschl (2013), Remark 8.10. Stated for bounded connected smooth domains by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
SP — Spectral Theory
Secondary
AP
Keywords
AIM Open Applied Problems, buckling eigenvalues, clamped plates, eigenvalue ratios

References

@incollection{ashbaugh1999,
  author        = {Ashbaugh, Mark S.},
  title         = {Isoperimetric and universal inequalities for eigenvalues},
  booktitle     = {Spectral Theory and Geometry},
  editor        = {Davies, E. B. and Safarov, Yu.},
  series        = {London Math. Soc. Lecture Note Ser.},
  volume        = {273},
  publisher     = {Cambridge University Press},
  address       = {Cambridge},
  year          = {1999},
  pages         = {95--139},
  doi           = {10.1017/CBO9780511566165.007},
  eprint        = {math/0008087},
  archivePrefix = {arXiv},
}
@incollection{ashbaugh2013,
  author        = {Ashbaugh, Mark S. and Gesztesy, Fritz and Mitrea, Marius and Shterenberg, Roman and Teschl, Gerald},
  title         = {A survey on the {K}rein--von {N}eumann extension, the corresponding abstract buckling problem, and {W}eyl-type spectral asymptotics for perturbed {K}rein {L}aplacians in nonsmooth domains},
  booktitle     = {Mathematical Physics, Spectral Theory and Stochastic Analysis},
  editor        = {Demuth, Michael and Kirsch, Werner},
  series        = {Oper. Theory Adv. Appl.},
  volume        = {232},
  publisher     = {Birkh{\"a}user},
  address       = {Basel},
  year          = {2013},
  pages         = {1--106},
  doi           = {10.1007/978-3-0348-0591-9_1},
  eprint        = {1203.5713},
  archivePrefix = {arXiv},
}
@article{payne1956,
  author  = {Payne, L. E. and P{\'o}lya, G. and Weinberger, H. F.},
  title   = {On the ratio of consecutive eigenvalues},
  journal = {J. Math. and Phys.},
  volume  = {35},
  year    = {1956},
  pages   = {289--298},
  doi     = {10.1002/sapm1956351289},
}
@article{hile1984,
  author  = {Hile, G. N. and Yeh, R. Z.},
  title   = {Inequalities for eigenvalues of the biharmonic operator},
  journal = {Pacific J. Math.},
  volume  = {112},
  number  = {1},
  year    = {1984},
  pages   = {115--133},
  doi     = {10.2140/pjm.1984.112.115},
}
@misc{aim-buckling-eigenvalue-ratio,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{The sharp ratio of the first two buckling eigenvalues}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/008-buckling-eigenvalue-ratio.md},
  note         = {Entry 008 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00280, "The sharp ratio of the first two buckling eigenvalues", clopen.solutions.